PubMed Health⌕ Search

Biomedical subjects

Steven R Liner

Publications and source records attributed to Steven R Liner.

2 recordsLinked to original sources

Unsuspected acetaminophen toxicity in a 58-day-old infant.

Acetaminophen is frequently used by both physicians and parents for the relief of pain and fever in infants and children of all age groups. It has an excellent safety profile in therapeutic doses, but hepatotoxicity can develop following both intentional or unintentional overdoses. Repetitive doses of acetaminophen, usually in supratherapeutic amounts, but not always, in ill infants have been associated with hepatotoxicity. Acetaminophen toxicity may be very difficult to diagnose in young infants when suspicion for this entity is low. In addition, initial signs and symptoms are nonspecific and biochemical evidence of hepatic damage may not become evident for 24 to 36 hours. We report the case of an infant who received multiple doses of acetaminophen during an illness who developed hepatotoxicity.

Acetaminophen↗

Acute methanol ingestion.

Methanol poisoning is an insidious event that can culminate in severe metabolic disturbances, permanent neurologic dysfunction, blindness, and death. Although numerous adult cases have been extensively reviewed, there is a paucity of reports about pediatric ingestions. We present a case of acute methanol intoxication in a 6-year-old male patient who presented with headache, nausea, altered mental status, and drowsiness. His blood methanol level was 350 mg/dL (109.4 mmol/L), despite the absence of any history or identifiable source of methanol. Treatment with ethanol, alkalinization, and hemodialysis resulted in full recovery without residua. Unusual facets of this case are the child's relatively older age, the extremely high methanol blood level, and, most remarkably, the complete lack of visual disturbances on routine ophthalmologic evaluation.

Child↗